Alert archive / Minnesota / Wind Chill Advisories in 2022

Wind Chill Advisory 15, NWS Twin Cities, MN

February 11, 202227 counties in Minnesota

NWS Twin Cities, MN issued this wind chill advisory at Feb 11, 2022, 1:29 PM CST for 27 counties in Minnesota. It took effect at Feb 11, 2022, 6:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2022, 1:29 PM CST (19:29 UTC)
In effect from
Feb 11, 2022, 6:00 PM CST
Expired
Feb 12, 2022, 9:00 AM CST
In force
15 hr
Issued by
NWS Twin Cities, MN
All 27 counties

Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Douglas County, MN, Faribault County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS43 KMPX 111929
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
129 PM CST Fri Feb 11 2022

MNZ041-047-048-054>057-064-065-073-121500-
/O.NEW.KMPX.WC.Y.0015.220212T0000Z-220212T1500Z/
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Renville-Redwood-
Including the cities of Alexandria, Morris, Glenwood, Madison, 
Benson, Montevideo, Willmar, Granite Falls, Olivia, 
and Redwood Falls
129 PM CST Fri Feb 11 2022

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
CST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of central, southwest and west central 
  Minnesota.

* WHEN...From 6 PM this evening to 9 AM CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ042>044-049>051-058-059-066>068-074-075-082-083-091-092-121500-
/O.NEW.KMPX.WC.Y.0015.220212T0300Z-220212T1500Z/
Todd-Morrison-Mille Lacs-Stearns-Benton-Sherburne-Meeker-Wright-
McLeod-Sibley-Carver-Brown-Nicollet-Watonwan-Blue Earth-Martin-
Faribault-
Including the cities of Long Prairie, Little Falls, Princeton, 
St Cloud, Sauk Rapids, Elk River, Litchfield, Monticello, 
Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, New Ulm, 
St Peter, St James, Mankato, Fairmont, and Blue Earth
129 PM CST Fri Feb 11 2022

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills of 20 to 30 
  below zero.

* WHERE...Portions of central, east central and south central 
  Minnesota.

* WHEN...From 9 PM this evening to 9 AM CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
2 follow-up statements
520 
WWUS43 KMPX 120314
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
914 PM CST Fri Feb 11 2022

MNZ041>044-047>051-054>059-064>068-073>075-082-083-091-092-121115-
/O.CON.KMPX.WC.Y.0015.000000T0000Z-220212T1500Z/
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-
Sherburne-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Redwood-Brown-
Nicollet-Watonwan-Blue Earth-Martin-Faribault-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, 
Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, 
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Redwood Falls, New Ulm, St Peter, St James, Mankato, 
Fairmont, and Blue Earth
914 PM CST Fri Feb 11 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 35 
  below zero.

* WHERE...Portions of central, southwest and west central 
  Minnesota.

* WHEN...Through 9 AM CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
425 
WWUS43 KMPX 121454
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
854 AM CST Sat Feb 12 2022

MNZ041>044-047>051-054>059-064>068-073>075-082-083-091-092-121600-
/O.EXP.KMPX.WC.Y.0015.000000T0000Z-220212T1500Z/
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-
Sherburne-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Redwood-Brown-
Nicollet-Watonwan-Blue Earth-Martin-Faribault-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, 
Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, 
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Redwood Falls, New Ulm, St Peter, St James, Mankato, 
Fairmont, and Blue Earth
854 AM CST Sat Feb 12 2022

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Feb 11, 12:05 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 11, 12:05 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1205 PM CST Fri Feb 11 2022

.DISCUSSION...(Today through Thursday)
Issued at 336 AM CST Fri Feb 11 2022

KEY MESSAGES:

- Brisk northwest winds and falling temepratures today, with gusts
  near 45 mph and some blowing snow across western MN.

- Colder temperatures will follow Friday night into Saturday
  morning, with wind chills of -15 to -30 degrees.

TODAY AND SATURDAY - Cold air advection and high pressure will build
across the region today. This will lead to breezy northwest wind
gusts. Areas of snow and rain showers will sweep across the region
this morning, with a small chance for some freezing drizzle.
Temperatures will fall throughout the day, and all locations across
the forecast area will fall below zero tonight. Winds will decrease,
but remain strong enough to produce wind chill values of -15 to -30
degrees late tonight into Saturday morning. On Saturday high pressure
will center itself across the region, so expect sunny skies and
decreasing winds, but cold temperatures.

SATURDAY NIGHT AND SUNDAY - Clear skies will quickly give way to
clouds late Saturday as a shortwave trough drops southward across the
region Saturday night. H850 warm air advection will develop across
southwest Minnesota in response to this wave, and isentropic ascent
will lead to light snow developing as well. Guidance has been
consistent in painting light QPF across the Upper Minnesota River
Valley down toward I-90, and the set up favors light snow, so have
increased pops toward 60 percent since the chance of it snowing down
there appears to be greater than the chance of it not snowing. This
system will quickly exit by Sunday morning, with less than an inch of
accumulation expected. Sunday will be dry, with slightly warmer
temperatures.

MONDAY THROUGH FRIDAY - No significant changes from the previous
forecast. Temperatures will moderate as a trough digs to the
southwest. The potential for this trough becoming a snow storm over
the Upper Midwest still hinges on the timing of the northwest flow
shunting this feature to the east, and the trend remains for for a
storm track from Kansas through Michigan. In fact, only 2 of the 50
ECMWF EPS members have 5" or more snow at MSP, with the GEFS showing
similar, very low probabilities. That means relatively impactless
weather for most of next week across Minnesota and northwest
Wisconsin.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1137 AM CST Fri Feb 11 2022

Biggest question this period is how long will the low 2000ish foot
clouds hang around. Strong cold advection will send atmospheric
profiles below the dendritic growth zone, which is when it becomes
too cold to support widespread cloud cover. These cold temps combined
with subsidence from incoming high are helping to drive the clearing
we're seeing over northwest MN. Model clustering is actually pretty
high for when these clouds depart MN terminals, with a bit more
spread for how long they hang on in WI. Went with a mean of the short
term models for when to bring VFR back, which is an hour or two
slower than the LAV. Based current satellite trends, this may be too
long to hold on to the clouds if anything. Not expecting any more
than flurries for falling snow this afternoon, with blowing snow
continuing at AXN for most of afternoon.

KMSP...Obs upstream have cloud heights between 2k and 3k feet, so
confidence is high cigs will remain above the 018 threshold. Model
spread for when VFR conditions return is from 3z to 7z. Late in the
period, mid clouds will be increasing again ahead of another
potential light snow we'll have to consider with the 00z TAFs.

/OUTLOOK FOR KMSP/
Sun...MVFR. Chc PM -SN. Winds bcmg SSW 5-15 kts
Mon...VFR. Winds NW 5-15 kts
Tue...VFR. Winds SE 10-20G30 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JRB
AVIATION...MPG
Hazardous weather outlook, Feb 11, 9:17 AM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
917 AM CST Fri Feb 11 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121530-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
917 AM CST Fri Feb 11 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Northwest winds gusting to around 40 mph will lead to areas of
blowing snow across portions of west central and central
Minnesota into this afternoon.

Plunging temperatures and breezy northwest winds will result in
dangerous cold tonight. Wind chill values will range from 20
degrees below to 35 degrees below zero in western Minnesota and 15
below to 25 below zero in eastern Minnesota and western Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind chill values of 15 below to 30 degrees below zero will
continue through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 2:56 AM CSTWind AdvisoryMPXChippewa, Lac qui Parle, Redwood, Stevens, Swift, Yellow Medicine8 hr

Nearby

Wind Chill Advisories in Minnesota, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.